Tennessee, 2010

Heat in Tennessee, August 1 to 16, 2010

August 1 to 16, 2010 · NWS HUN · 3 events in 3 counties and zones

A heat wave that began in July continued into early August. Heat index values climbed to at least 105 degrees on most afternoons from the 1st through the 16th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A heat wave that began in July continued into early August. Heat index values climbed to at least 105 degrees on most afternoons from the 1st through the 16th. The hottest temperatures were reported in Lincoln County at Fayetteville, which reached 102 on the 4th and 101 on the 11th. Upper 90s were reported on all other days through the 16th except for the 6th with 93 degrees. Morning lows only dipped into the mid 70s on many of those mornings as well. Higher elevations on the Cumberland Plateau were 5 to 10 degrees cooler during this period of hot weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 31, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 AM CDT SUN AUG 1 2010

.UPDATE...FOR 06Z TAFS.
&&

.AVIATION...
PATCHY MVFR VSBYS DUE TO BR WL DVLP AT KMSL...AND PSBLY AT KHSV BY
10Z.  OTRW...PATCHES OF MID AND HIGH CLOUDS FROM EARLIER TS CAN BE
XPCTD.  ISOLD TS CANNOT BE RULED OUT OVERNIGHT...BUT PROB IS TOO LOW
TO INCLUDE ATTM.  SCT CU WL DVLP ON SUNDAY...WITH ISOLD TS PSBL DURG
THE AFTN HRS.  AGN...THE PROB IS TOO LOW TO INCLUDE IN TAF ATTM.
&&

.MESOSCALE UPDATE.../ISSUED AT 1002 PM CDT SAT JUL 31 2010/
00Z UA SHOW 8H TROF AXIS WAS NEAR THE OH RIVER INTO NRN AR...WITH A
WEAK 5H SHORTWAVE FROM LAKE ERIE TO NEAR PADUCAH. ONE ISOLD TS CELL
WSW OF NASHVILLE AHEAD OF THIS TROF AXIS IS ALL THAT IS LEFT AS
THE EARLIER CELL SW OF KBNA HAS DIED. ADDITIONAL RAIN CHC CONTINUE
TO DECLINE WITH LOSS OF HEATING...SO HAVE LOWERED TO ISOLD TSRA
BEFORE 06Z...AND REMOVED SHRA AFT 06Z. OTRW...HAVE TWEAKED TEMPS/DEW
POINTS UPWARD BASED ON CURRENT TRENDS.
&&

.PREV DISCUSSION.../ISSUED AT 748 PM CDT SAT JUL 31 2010/
CONVECTIVE CELLS HAVE DIMINISHED IN INTENSITY...BUT CONTINUE TO
REDEVELOP ALONG A BOUNDARY COLLISION FROM WRN MADISON COUNTY INTO
THE NERN CORNER OF CULLMAN COUNTY WHERE SOME LOCAL BACK-BUILDING WAS
PRODUCING HEAVY RAINFALL.  THE COMBO OF CAPE/DEEP SHEAR WAS A BIT
BETTER OVER TN/KY ALONG THE 8H TROF AXIS.  THESE STORMS ON THEIR
CURRENT PACE COULD ENTER OUR FCST AREA BEFORE 05Z...BUT LIKELY AFTER
02Z WHEN THE SVR WATCH #553 WAS IN EFFECT.  AFT COORD WITH
SPC...HAVE CANCELLED THE WATCH...BUT WL MONITOR CONVECTIVE TRENDS IN
TN.  SR-INFLOW MAY AID THESE STORMS A FEW MORE HRS...SPCLLY AFTER
INTERACTING WITH THE VARIOUS OUTFLOW BOUNDARIES IN THE AREA.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
     LIMESTONE...MADISON...MARSHALL...MORGAN.

TN...NONE.
&&

KULA
Hazardous weather outlook, Jul 31, 6:59 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CDT SAT JUL 31 2010

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN
AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN
759 PM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE...MAINLY THIS
EVENING...AS MORE THUNDERSTORMS IN TENNESSEE DROP SOUTHEAST INTO
THE AREA.

LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS ARE
POSSIBLE WITH STRONGER STORMS.

HEAT STRESS LEVELS WILL REMAIN HIGH THROUGH TONIGHT WITH HEAT INDEX
VALUES DROPPING SLOWLY THROUGH THE 90S INTO THE 80S OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A HEAT WAVE IS EXPECTED THIS WEEK WITH HEAT STRESS LEVELS REMAINING
HIGH.  HEAT INDEX VALUES WILL RANGE FROM 105 TO AS HIGH AS 112
DEGREES IN SOME LOCATIONS EACH AFTERNOON THROUGH
WEDNESDAY...FOLLOWED BY VERY WARM EVENINGS AND OVERNIGHTS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO RETURN TO
THE TENNESSEE VALLEY BY THURSDAY...AS WEAK UPPER DISTURBANCES BEGIN
TO MOVE ACROSS THE REGION. GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Lincoln

When
August 1, 12:00 AM CST to August 16, 5:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees during the afternoon hours. In Fayetteville, the high temperature reached 102 degrees on the 4th and 101 degrees on the 11th. Morning low temperatures dipped only into the mid 70s on the 1st, 3rd through 6th, 9th through 12th, and again on the 14th.

Heat, Moore

When
August 1, 12:00 AM CST to August 16, 5:00 PM CST
Where
Moore forecast zone
Reported by
COOP Observer
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees during the afternoon hours.

Heat, Franklin

When
August 1, 12:00 AM CST to August 16, 5:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Heat index values reached 105 degrees during the afternoon hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243137, 243138, 243139.